Nebraska, 2015

Hail and Damaging Winds in Nebraska, June 6, 2015

June 6, 2015 · NWS OAX · 4 events in 4 counties and zones

An active early June weather pattern continued into the day on June 6th. Warm front lifted northward from Kansas and Missouri into eastern Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An active early June weather pattern continued into the day on June 6th. Warm front lifted northward from Kansas and Missouri into eastern Nebraska and western Iowa. This allowed for moisture to return to the region and instability to increase. At the same time a storm system moving across the northern Plains allowed for a cold front to move into the region. Thunderstorms developed by mid to to late afternoon at the intersection of where these fronts met. As these thunderstorms moved east and southeast across the area during the evening isolated severe hail and strong were reported with this line. There were also periods of heavy rainfall observed in northeast Nebraska as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 6:31 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 6, 6:31 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
731 AM CDT SAT JUN 6 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 325 AM CDT SAT JUN 6 2015

ONGOING MCS EARLY THIS MORNING MAY COMPLICATE THE FORECAST FOR LATER
TODAY. CONFIDENCE IS NOT OVERLY HIGH ON HOW THINGS WILL EVOLVE. SO
CHANCES OF CONVECTION/TIMING THROUGH TONIGHT WILL PROVIDE THE MAIN
FORECAST CHALLENGES.

LARGE SCALE PATTERN AT 500 MB FEATURES A RIDGE EXTENDING FROM
TEXAS UP INTO THE EASTERN DAKOTAS AND MINNESOTA. A TROUGH WAS
LOCATED FROM MONTANA DOWN TO OFF THE CALIFORNIA COAST...WITH A
CLOSED LOW OVER SOUTHERN CALIFORNIA. 300 MB JET MAX OF AROUND 95
KNOTS WAS NOTED AT 00Z TO THE EAST OF THE LOW IN WESTERN ARIZONA.
THE ONLY 12 HOUR HEIGHT FALLS AT 500 MB LAST EVENING WERE FROM
PARTS OF UTAH INTO WYOMING AND COLORADO. MOIST AXIS AT 850 MB
EXTENDED FROM THE SOUTHERN PLAINS AND GULF COAST UP INTO EASTERN
MONTANA. DEWPOINTS OF 17-18 DEGREES CELSIUS WERE OVER PARTS OF
KANSAS. IT WAS NICE TO SEE SOME DATA FROM THE TWO SOUNDINGS LAST
EVENING FROM THE NSSL PLAINS ELEVATED CONVECTION AT NIGHT (PECAN)
PROJECT...ONE IN NEBRASKA AND ONE IN KANSAS.

TODAY...CURRENT ACTIVITY SHOULD CONTINUE TO LIFT EAST/NORTHEAST AND
RECENT HRRR RUNS SEEM TO SHOW THAT FAIRLY WELL. RUNS PRIOR TO 05Z
HAD MOST OF THE ACTIVITY MOVING OUT BY MID TO LATE MORNING...BUT
MORE RECENT RUNS LINGER THE ACTIVITY A BIT LONGER. SOUTHERLY
SURFACE WINDS WILL INCREASE TODAY AHEAD OF STRENGTHENING LOW
PRESSURE TO OUR WEST. THE BEST LARGE SCALE FORCING IS GENERALLY
DEPICTED TO BE ACROSS THE NORTHERN PLAINS TODAY...SHIFTING INTO
MINNESOTA THIS EVENING AND THEN TO THE WESTERN GREAT LAKES REGION
OVERNIGHT. MESOSCALE FORCING IS EXPECTED TO BE STRONGEST FROM
CENTRAL NEBRASKA INTO SOUTHEAST SOUTH DAKOTA LATER TODAY AND THIS
EVENING. THE HIGH RESOLUTION CONVECTION ALLOWING MODELS DEPICT A
VARIETY OF SOLUTIONS. IT DOES NOT APPEAR THAT THERE WILL BE A
STRONG LOW LEVEL FOCUSING MECHANISM FOR CONVECTION IN OUR AREA
THIS AFTERNOON...WITH GENERALLY MODEST SOUTH/SOUTHEAST FLOW IN THE
WARM SECTOR. HOWEVER...WILL HAVE TO KEEP POPS 20-40 PERCENT MOST
AREAS THIS AFTERNOON DUE TO AT LEAST SOME MODEL SOLUTIONS SHOWING
SCATTERED STORM DEVELOPMENT FROM HASTINGS TOWARD NORFOLK BY 5 PM.
IF STORMS CAN GET GOING...SHEAR AND INSTABILITY PARAMETERS SUGGEST
A DECENT CHANCE FOR SUPERCELLS.

ACTIVITY...SOME POSSIBLY SEVERE...SHOULD LINGER INTO TONIGHT AND
THEN DROP OFF LATE TONIGHT AS THE WEAK COLD FRONT MOVES DOWN
ACROSS THE LOCAL AREA. MODEL SOLUTIONS AGAIN VARY AS TO WHETHER OR
NOT THERE WILL BE ANY STORM DEVELOPMENT IN OUR AREA SUNDAY
AFTERNOON. FELT THE BEST ROUTE FOR NOW WAS TO KEEP SOME LOW POPS
GOING ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA FOR THE AFTERNOON AND THEN NEAR THE BORDERS OF
KANSAS AND MISSOURI FOR SUNDAY NIGHT. MONDAY SHOULD BE DRY WITH
HIGHS IN THE 80S.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 325 AM CDT SAT JUN 6 2015

WEAK RIDGING ALOFT BUILDS FOR THE EARLY PART OF THE WEEK WHICH
WILL FAVOR A DRIER PATTERN OVERALL. DID INCLUDE A LOW POP FOR
PARTS OF SOUTHWEST IOWA ON WEDNESDAY AS A WEAK FRONT DROPS INTO
THE AREA. STORM CHANCES AND HEAVY RAIN POTENTIAL WILL RETURN BY
THURSDAY NIGHT OR FRIDAY. HIGHS TUESDAY THROUGH THURSDAY SHOULD BE
MAINLY IN THE 80S WITH LOWS IN THE 60S. HIGHS WILL COOL TO MOSTLY
70S BY FRIDAY WITH LOWS COOLING DROPPING INTO THE MID OR UPPER 50S
NORTH AND LOWER 60S SOUTH.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 712 AM CDT SAT JUN 6 2015

A FEW RAIN SHOWERS ARE FORECAST AT KOMA BTWEEN 12Z AND 16Z. THERE
MAY BE AN ISOLATED THUNDERSTORM BETWEEN 15Z AND 16Z AT KOMA AS
WELL. VFR CONDITIONS WILL CONTINUE INTO THE AFTERNOON BEFORE
THUNDERSTORMS NEAR A SURFACE WARM FRONT LOWER CEILINGS INTO THE
MVFR RANGE. SURFACE COLD FRONT MOVES THROUGH KOFK AFTER 0700Z.
THREAT OF HAIL AT ALL 3 AIRPORTS...BUT PRIMARY THREAT FOR HAIL
WILL BE AT KOMA AND KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...SMITH
Hazardous weather outlook, Jun 6, 3:24 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
424 AM CDT SAT JUN 6 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
424 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS MORNING. A FEW STORMS MAY PRODUCE
HAIL...GUSTY WINDS AND HEAVY RAIN...BUT ORGANIZED SEVERE STORMS
ARE NOT EXPECTED THIS MORNING.

THERE IS A HIGHER CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT...AND SOME MAY BE SEVERE. INSTABILITY AND WIND SHEAR WILL
BE SUFFICIENT FOR AT LEAST SCATTERED SUPERCELL THUNDERSTORMS BY
MID TO LATE AFTERNOON. IT APPEARS INITIAL DEVELOPMENT WILL BE OVER
CENTRAL OR NORTHEAST NEBRASKA...WITH COVERAGE INCREASING IN THE
LATE AFTERNOON AND EVENING. THE PRIMARY HAZARDS ARE EXPECTED TO BE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. TORNADOES WILL
BE POSSIBLE WITH THE STRONGEST STORMS.

THIS ACTIVITY WILL BE OCCURRING AHEAD OF A WEAK COLD FRONT THAT
WILL PUSH SOUTHEAST ACROSS THE AREA TONIGHT AND SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY INTO SUNDAY NIGHT...
MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. STORM CHANCES
WILL BE LOW FROM MONDAY INTO WEDNESDAY...BUT WILL INCREASE LATER
IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

In the hours before

Special weather statement, Jun 6, 7:30 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
830 AM CDT SAT JUN 6 2015

NEZ042-043-050-051-061430-
COLFAX NE-PLATTE NE-BUTLER NE-SAUNDERS NE-
830 AM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLFAX...NORTHWESTERN
SAUNDERS...NORTHERN BUTLER AND SOUTHEASTERN PLATTE COUNTIES UNTIL 930
AM CDT...

AT 829 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DUNCAN...OR NEAR COLUMBUS...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...SCHUYLER...BELLWOOD...DUNCAN...MONROE...OCTAVIA...BRUNO...
ROGERS...LINWOOD...RICHLAND...ABIE...LAKE OCAONEE...COLLEGE VIEW
TRAILER PARK...SHELL CREEK ELEMENTARY SCHOOL...LAKE NORTH BABCOCK
CAMPGROUND...CAMP PAWNEE...CIRCLE H TRAILER PARK...CAMP LUTHER AND
CENTRAL COMMUNITY COLLEGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 369 AND 402.
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4148 9760 4158 9692 4127 9690 4129 9737
      4139 9737 4137 9746 4136 9751 4135 9755
TIME...MOT...LOC 1329Z 249DEG 27KT 4140 9746

MEYER

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Platte

When
June 6, 7:50 AM CST
Where
Platte County, 2.18 mi ESE of Tarnov
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.610, -97.480

A microburst caused a camper being pulled by a pickup truck to be blown over on Highway 81. Other damage included tree limbs down in Tarnov, a grain bin was blown off the foundation, and several center irrigation center pivots were blown over.

Hail, Pierce

When
June 6, 6:09 PM CST
Where
Pierce County, 3.07 mi W of Pierce
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.200, -97.590

Thunderstorm Wind, Cuming

When
June 6, 9:35 PM CST
Where
Cuming County, 2.17 mi WNW of Wisner
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.990, -96.970

A storm chaser reported winds up to 70 mph that resulted in the back window of their vehicle being blow out.

Thunderstorm Wind, Thurston

When
June 6, 10:06 PM CST
Where
Thurston County, 2.07 mi SW of Macy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -96.380

There were 3 trees reported blown down just to the southwest of the city of Macy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569945, 569944, 569946, 569947.